The Diabetes Forum Support Community For Diabetics Online banner

1 - 9 of 9 Posts

·
Registered
Joined
·
21 Posts
Discussion Starter #1
I have just registered and hope to learn something from other members about injecting insulin. I am in my 70's and have had type 2 diabetes for 6 years, taking tablets. Have just gone on to insulin, (3 months ago)and am having some teething problems. I take 70 units of Levemir (in 2 injections) per day, the sugar levels are not controlled properly yet, and often the site of the injection comes up like an angry mosquito bite and irritates for days. Does anyone on the forum have an opinion on this? MAUREEN
 

·
Registered
Joined
·
460 Posts
Hi Maureen and Welcome!

Insulin can be a great tool to help manage Type 2 Diabetes (I also use Levemir at 10u each night) but it does sound as if this one type of insulin may not be working out best for you.
...the sugar levels are not controlled properly yet, and often the site of the injection comes up like an angry mosquito bite and irritates for days.
I am not a Doctor but it seems you are reacting (or even allergic) to the injection... not necessarily to the "insulin" itself but to the additives used either to help preserve the solution or to delay it's absorption in your body. Feeling/looking like a mosquito bite and irritated for days is not right.

Are you comfortable with the way (and the where) to inject... did they show you the correct method in the clinic? I ask because I have heard horror stories of folks sent home on insulin with little more than the prescription.

I'd suggest this is something to discuss with your Doctor and perhaps consider trying another long-acting insulin such as Lantus.

Do you have an home Blood Glucose (BG) meter? How often do you test? What numbers are you getting? Can we advise on diet to help manage your BGs so that you might be able to inject less insulin?

---

You might click and read this thread if you are interested in the different ways that Levemir and Lantus work in the body... how it is that a single injection can have an effect over so many hours. I am not recommending one over the other... they have different profiles, different methods of delaying absorption of the insulin and I have read others using insulin find one works for them when the other does not. There are other types of insulin beyond these as well. Options are good! :)
 

·
Registered
Joined
·
2,771 Posts
I have just registered and hope to learn something from other members about injecting insulin. I am in my 70's and have had type 2 diabetes for 6 years, taking tablets. Have just gone on to insulin, (3 months ago)and am having some teething problems. I take 70 units of Levemir (in 2 injections) per day, the sugar levels are not controlled properly yet, and often the site of the injection comes up like an angry mosquito bite and irritates for days. Does anyone on the forum have an opinion on this? MAUREEN
Welcome Maureen! We are happy to have you as a member and hope that the forum will be a great place to get help and support. There is a wealth of information to be found here. I know that you will feel comfortable here. Take care and hurry back!
 

·
Registered
Joined
·
2,771 Posts
Maureen, there is a possibility that you may need more insulin. When I started taking Lantus, I started at 60 units per day in one evening dose and was instructed to increase my dose by 2 units every 3 nights until my fasting blood glucose was below 120. It took about a month to get to the right dose. Check with your doctor to see if he will allow you to increase your dose slowly. I often get a slight burning sensation when using Lantus, it goes away very quickly.
 

·
Registered
Joined
·
24,394 Posts
Welcome, Maureen . . . I have no experience with insulin, but I'm happy to meet you and I thank you for joining us. Do visit often - there's so much to learn!
 

·
Registered
Joined
·
1,090 Posts
Hi Maureen and Welcome!

Insulin can be a great tool to help manage Type 2 Diabetes (I also use Levemir at 10u each night) but it does sound as if this one type of insulin may not be working out best for you.
I am not a Doctor but it seems you are reacting (or even allergic) to the injection... not necessarily to the "insulin" itself but to the additives used either to help preserve the solution or to delay it's absorption in your body. Feeling/looking like a mosquito bite and irritated for days is not right.
I know this will sound crazy BUT I was looking at the information that walgreens sends home with my pen needles last night. I have never read through this until last night (even though they send this packet with every script). It said that there is a very rare side effect that some people have to the needles. It has to do with the small amount of lubricant used to make the injection less painful.
As was recommended earlier, you should discuss it with your Dr.
And welcome and please don't be a stranger.
Josh
 

·
Registered
Joined
·
21 Posts
Discussion Starter #7
I know this will sound crazy BUT I was looking at the information that walgreens sends home with my pen needles last night. I have never read through this until last night (even though they send this packet with every script). It said that there is a very rare side effect that some people have to the needles. It has to do with the small amount of lubricant used to make the injection less painful.
As was recommended earlier, you should discuss it with your Dr.
And welcome and please don't be a stranger.
Josh
That info could be really helpful, thank you Josh. I am a very 'allergic' person, and the problem might well lie with the needles, not the insulin. I really am very fed with it all already.
MAUREEN
 

·
Registered
Joined
·
1,090 Posts
That info could be really helpful, thank you Josh. I am a very 'allergic' person, and the problem might well lie with the needles, not the insulin. I really am very fed with it all already.
MAUREEN
It never hurts to check it out. Best of luck to you.
Josh
 
1 - 9 of 9 Posts
Top